Alabama, 2016Flash Flooding in Alabama, August 8, 2016
August 8, 2016 · NWS HUN · 3 events in 2 counties and zones
A thunderstorm produced 1 to 4 inches of rain in a portion of eastern Limestone and western Madison Counties within the city of Madison. 50 inches in 5 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced 1 to 4 inches of rain in a portion of eastern Limestone and western Madison Counties within the city of Madison. Mesonet observations indicated rainfall falling at a rate of around 0.50 inches in 5 minutes. The rapid rainfall and resulting runoff produced flash flooding rapidly on a few roads in the city of Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 5:24 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 8, 5:24 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
624 PM CDT MON AUG 8 2016
.UPDATE...
For 00Z TAFs.
&&
.DISCUSSION...
(Issued 324 PM CDT MON AUG 8 2016)
A wet to very warm/hot/muggy and unsettled pattern appears to be set
in place across the southeastern states, continuing into early next
week. A cause is an area of mainly upper level low pressure from the
west coast of Florida to the Bahamas. Deep tropical moisture in this
airmass continued along most of the Gulf coast to the Ozarks and
southern Appalachians, with precipitable water amounts of 2 inches or
greater. This deep moisture along with strong daytime heating (high
temperatures so far into the upper 80s and lower 90s) have resulted
in a rather unstable atmosphere. Boundary interaction has produced
scattered to numerous showers and a few thunderstorms.
As has been the case the past few days, areal convection has been
largely initiated by strong daytime heating. Thus shower chances
should wind down during the evening, and pick up in coverage and
intensity --- mainly in the afternoon and early evening. For this
evening, do have scattered shower/t-storm chances, with isolated or
a slight chance for the late night. Scattered rain chances during Tue
morning, should become more widespread coverage in the afternoon.
For the forecast period, model soundings from the NAM/GFS over
Huntsville maintain at least 2" precip water amounts during the
length of each model (84 and 180 hours NAM/GFS) respectively. These
amounts are close to 'maximum' levels per a soundings climatology
data set posted on the SPC website. Precip water amounts from both
models rise into the 2.5" range during some of the forecast period.
As such, went with high chance to likely rain chances into the
weekend in most afternoons. The stronger storms during periods of
high precip water are most certainly capable of producing locally
heavy rainfall and gusty winds. If a drier layer is present aloft and
a storm can support sufficient icing, frequent lightning can also
result. Weak steering currents in the mid/upper troposphere will also
produce very slow to may be at times nearly stationary cell movement;
enhancing rainfall rates over an area.
The GFS, its ensembles and the ECMWF do hint that the main upper low
or moisture maxima will move to the NW across the western portion of
the region during the early weekend. What ever the case, total
rainfall amounts into early next week could range from 3-6" over
parts of our area during the forecast period. This will definitely
put some dent or take care of a drought much of the area has been
undergoing as of late. And despite a generally dry ground most spots,
continued periods of more widespread and heavy rainfall could result
in flooding and/or hydrological concerns the latter half of the week.
RSB
&&
.AVIATION...
For 00Z TAFs: A sfc boundary south of the cwa and a 8h upper low
over srn AL will keep the chc of shra/tsra at the taf sites thru
arnd 02z before tapering off later this evening. There should be
enough cloud cover tonight to keep widespread/dense fog from forming.
By Tuesday aftn more sct shra/tsra will be possible due to daytime
heating, an old cdfnt and an upper low over the region. Otherwise
mainly vfr conditions thru the fcst period except for mvfr ceilings
between 15z and 20z and in tsra.
007
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 8, 3:14 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT MON AUG 8 2016
ALZ001>010-016-TNZ076-096-097-091200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
414 PM CDT MON AUG 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING BEFORE TAPERING
OFF BY MIDNIGHT. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL, GUSTY WINDS, AND FREQUENT LIGHTNING. SOME ISOLATED
FLASH FLOODING IS POSSIBLE, ESPECIALLY IN LOCATIONS WHERE TRAINING OF
THUNDERSTORMS OCCURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A TROPICAL AIRMASS WILL REMAIN IN PLACE OVER THE AREA THROUGH THE
WEEK...ALLOWING FOR SCATTERED TO NUMEROUS THUNDERSTORMS...MAINLY
EACH AFTERNOON AND EARLY EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALIZED FLOODING WILL CONTINUE TO BE A THREAT THROUGH THE END OF
THIS WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Madison
- When
- August 8, 7:21 PM CST to 10:00 PM CST
- Where
- Madison County, 2.21 mi NE of Madison to 2.42 mi NE of Madison
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.724, -86.744
Water covering the road at the intersection of Hughes Road and Eastview Drive in Madison.
Flash Flood, Limestone
- When
- August 8, 7:38 PM CST to 10:00 PM CST
- Where
- Limestone County, 2.07 mi S of Parker to 2.07 mi NE of Greenbrier
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.690, -86.820
Water covering the road at the intersection of Hardiman and Segers Roads in Madison. Water depth unknown.
Flash Flood, Limestone
- When
- August 8, 7:40 PM CST to 10:00 PM CST
- Where
- Limestone County, 1.33 mi ESE of Parker to 1.36 mi ESE of Parker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.710, -86.800
Water covering the road at the intersection of Burgreen and Neyland Drive in Madison. Water depth unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Kansas, August 8, 2016$70,000 · 2 events
- Flash Flooding in Georgia, August 8, 2016$50,000 · 2 events
- Lightning Strike in Florida, August 8, 2016$50,000 · 1 event
- Heavy Rain in Colorado, August 8, 20164 injured · 1 event
- Hail and Lightning Strikes in South Dakota, August 8, 20162 injured · 2.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 8, 20161.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 5 events
- Damaging Wind and Heavy Rain in Kansas, August 8 to 10, 201652 kt wind · 2 events
- Flash Flooding in Kentucky, August 8, 2016$3,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20162 events
- Hail in Colorado, August 8, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655796, 655797, 655798.